What complications should I look for in my hospitalized patient suspected of having check-point inhibitor toxicity?

Targeting the host immune system via monoclonal antibodies known as checkpoint inhibitors (CPIs) is an exciting new strategy aimed at interfering with the ability of cancer cells to evade the patient’s existing antitumor immune response. CPIs have been shown to be effective in a wide variety of cancers and are likely to be the next major breakthrough for solid tumors1-3. Unfortunately, serious—at times fatal— immune-related Adverse Events (irAEs) have also been associated with their use4,5.

IrAEs occur in the majority of patients treated with nivolumab (a programmed death 1 [PD-1] CPI] or ipilimumab (a cytotoxic T-lymphocyte-associated antigen 4 [CTLA-4] CPI)1. The severity of irAEs may range from mild (grade 1) to very severe (grade 4). Grading system categories discussed in more detail at link below:

https://www.eortc.be/services/doc/ctc/CTCAE_4.03_2010-06-14_QuickReference_5x7.pdf.

Although fatigue, diarrhea, pruritis, rash and nausea are not uncommon, more severe grade (3 or 4) irAEs may also occur (Figure). The most frequent grade 3 or 4 irAEs are diarrhea and colitis; elevated ALT or AST are also reported, particularly when CPIs are used in combination. Hypophysitis, thyroiditis, adrenal insufficiency, pneumonitis, enteritis sparing the colon with small bowel obstruction, and hematologic and neurologic toxicities may also occur.

Generally, skin and GI toxicities appear first, within a few weeks of therapy, followed by hepatitis and endocrinopathies which usually present between weeks 12 and 245. High suspicion and early diagnosis is key to successful management of irAEs.

Figure. Selected irAEs associated with nivolumab and ipilimumab (adapted from reference 1).

chceky2

References

  1. Larkin J, Chiarion-Sileni V, Gonzalez R, et al. Combined nivolumab and ipilimumab or monotherapy in untreated melanoma. N Engl J Med. 2015;373:23-34.
  2. Borghaei H, Paz-Ares L, Horn L, et al. Nivolumab versus docetaxel in advanced nonsquamous non-small-cell lung cancer. N Engl J Med. 2015;373:1627-1639.
  3. Brahmer J, Reckamp KL, Baas P, et al. Nivolumab versus docetaxel in advanced squamous-cell non-small-cell lung cancer. N Engl J Med 2015; 373:123-135.
  4. Weber JS, Yang JC, Atkins MB, Disis ML. Toxicities of immunotherapy for the practitioner. J Clin Oncol 2015;33:2092-2099.
  5. Weber JS. Practical management of immune-related adverse events from immune checkpoint protein antibodies for the oncologist. Am Soc Clin Oncol Educ Book. 2012:174-177.

Contributed by Kerry Reynolds, MD, Mass General Hospital, Boston.

 

 

 

 

What complications should I look for in my hospitalized patient suspected of having check-point inhibitor toxicity?

My patient with autoimmune hepatitis has been on less than 20 mg of prednisone daily for the past month and now complains of dyspnea. What is the dose of prednisone that should make me worry about Pneumocystis jirovecii pneumonia (PCP) in her?

The risk of infection in patients on glucocorticoids (GCs) is likely determined not only by the dose and duration of treatment but also by the nature of the underlying disease requiring GC therapy (eg, asthma, autoimmune disease, malignancy),   use of additional immunosuppressants, as well as individual host sensitivity to the effects of GCs1,2.  For these reasons, it is often difficult to determine how much GCs will be too much for a specific patient when discussing opportunistic infections such as PCP in patients without HIV infection.

In patients with an autoimmune disease such as ours, as little as 12 mg/day of prednisone on presentation or as few as 5 days of GC therapy has been associated with PCP3.  Because the critical amount of immunosuppression necessary for PCP to cause disease is unclear4, and autoimmunity is often associated with T-cell dysregulation5, it is prudent to consider PCP in the differential of diagnosis of dyspnea (along with fever or pulmonary infiltrates if present) in this patient despite not receiving “high” doses of prednisone daily.  It is also important to remember that many cases of PCP occur during GC taper4.

 

References

  1. Lionakis MS, Kontoyiannis DP. Glucocorticoids and invasive fungal infections. Lancet 2003;362:1828-38.
  2. Youssef J, Novosad SA, Winthrop KL. Infection risk and safety of corticosteroids. Rheum Dis Clin N Am 2016; 42; 157-176.
  3. Yale SH, Limper AH. Pneumocystis carinii pneumonia in patients without acquired immunodeficiency syndrome: associated illness and prior corticosteroid therapy. Mayo Clin Proc 1996;71:5-13.
  4. Sepkowitz KA, Brown AE, Armstrong D. Pneumocystis carinii pneumonia without acquired immunodeficiency syndrome. Arch Intern Med 1995;1125-28.
  5. Arkwright PD, Abinun M, Cant AJ. Autoimmunity in human immunodeficiency diseases. Blood 2002;99:2694-2707.
My patient with autoimmune hepatitis has been on less than 20 mg of prednisone daily for the past month and now complains of dyspnea. What is the dose of prednisone that should make me worry about Pneumocystis jirovecii pneumonia (PCP) in her?